Family and Caregiver Schizophrenia Discussion Forum

Can Risperidone or Lexapro Lead to a Heart Murmur or Seizures? What Side Effects Have You Seen?


#1

We are back in the ER again. Libby was having severe pain, headaches, chest pain, and she stopped breathing for about ten breaths. In the ER, the supervising doctor shocked me by saying Libby has an obvious heart murmur. No one in the last ten years has ever said that or diagnosed that for her. It could be a coincidence. It could be new and completely unrelated to the meds. Or could it be due to the Risperidone or Lexapro? Does anyone have any reliable sources of information? I’ve found some studies but only ones that say it’s safe.

Hello 2018 - you’re gonna suck even worse than 2017. Thanks for letting me know that on day 1. I don’t know if I want to cry, scream, or beat my fists on the wall. I cannot believe this could possibly be real. I have to be dreaming. Please, please, let this be a dream. Schizophrenia is bad enough but heart problems too and I don’t know how I will be able to take any more.


#2

https://www.ehealthme.com/ds/risperdal/heart-murmurs/


#3

Some resources that may help others. One of the biggest hallmarks for this is syncope (fainting) and chest pain, plus difficulty breathing.

https://lifeinthefastlane.com/ecg-library/basics/qt-prolongation-drugs/

https://www.mdedge.com/currentpsychiatry/article/64870/anxiety-disorders/which-psychotropics-carry-greatest-risk-qtc

Apparently, any psychotropic medication can lead to QT prolongation if you’re already susceptible to it.

https://www.uspharmacist.com/article/qtc-prolongation-with-antidepressants-and-antipsychotics


#4

I think I have one and it has never stopped me from doing anything. I was told a lot of people have them. Hang in there Mom.


#5

I would see another doctor or do more tests to verify that she really has heart murmur?? may be the Er Doctor diagnosis are not accurate.


#6

We had multiple doctors evaluate her and I listened and heard it too. It’s definitely not how her heart has sounded previously.


#7

Author, I’m so sorry. What dosage is she on currently?


Just sad for both of us
#8

She takes less than 1 mg. Age 10.

We have stopped her Lexapro to see if it helps. That’s her newest med so we are hoping it’s that rather than the risperidone. It’s unlikely as that’s not a known side effect but we are trying it to see. She was on the risperidone for five months prior and the increase was a minor one.

Process of elimination at this point.


#9

Hang in there. I’ll be praying.


#10

So far we are holding our breath. I stopped her Lexapro as of yesterday and she immediately started feeling better. Unfortunately every time she takes the Risperidone it gives her a really bad stomach ache. Not sure what to do about that. It happens even with food.


#11

We are back in the ER for the third time. She lost consciousness 3 times today. They are just random and unpredictable. At one point she was just sitting in bed, the next her eyes were closed and she was slumping over sideways and almost out of the bed. They are admitting her this time.

I really hate this. And the staff is suspicious of her which has triggered my suspicion. They tried to put in an IV by force and set off a panic attack along with a paranoid delusion episode.

It’s gonna be a long weekend. I need a reset button. This is not how I expected today to go. We were out at lunch where it happened the first time.


#12

Great now they are telling me her loss of consciousness could be due to severe pain. They are also talking about taking her off all the meds. She has gastroenteritis (unsure the kind) and a UTI. How the hell am I supposed to know what to do when the medically trained people don’t?

I feel like I am losing my sanity. And I have no idea what to do.


#13

The medical staff is going through a normal medical diagnostic process of differential diagnosis. Taking her off the meds removes one element, one factor. Diagnosis takes time. I had a friend who spent months and many hospital visits prior to her diagnosis. Then she was treated and cured. Sometimes it takes much longer than we want it to, especially when a loved child is ill.

Your job is to be there for your daughter as her mother, supporting her, caring for her, getting her things she likes from home brought to the hospital by someone who can help you both. Keeping her spirits up by being there in a way she is familiar with. Do you read to her? Does she read to you? Do you watch tv together? Certain music? Does she like a sweater of yours because it’s soft? As a mom, you have a lot to do, but you got this because you love her and you’re her mom.

The doctors and medical team will do their job and you will do yours. Hopefully the hospital staff can get a cot or fold-out bed-chair in the room so you can sleep when she does.


#14

I was able to get some sleep which helped a little. Being so worried about her I forgot about that. Thanks H&H. We do have things we do together and I have just the trick for that. :slight_smile:


#15

Author, I hope you were able to get some rest. I’m sorry you are going through this and hope you get some answers soon.


#16

Venting Found out today that the heart murmur is now barely distinguishable. That’s a shocking change from 1/1 when it was an “obvious” murmur. By the time we get to Cardiologist Libby will have been 7 days without the Lexapro. At that point we can try controlled monitoring to verify but it may be validating my instincts that the meds created a heart murmur. We haven’t ruled out pre-existing issues made worse but the fact it’s improving says a lot to me. Thank God I acted.

We are still concerned and considering seizures as a cause for her lost consciousness. Monitoring with an EEG right now until tomorrow morning. This whole thing has been such a disaster I don’t know what to think. My child was fine physically and now three weeks after discharge she has a UTI, gastroenteritis, and a heart murmur? Plus five times she lost consciousness since 12/26, 10 days. I don’t consider that likely to be a coincidence. And these doctors completely rely on studies of possible side effects without looking at the possibility that in this child it could be a side effect. To hell with averages and that it’s never been a documented side effect. I know my daughter better than anyone. I am appalled at how many different ways it’s been suggested she’s faking it. She’s mentally ill, yes. But she has no history of that. No wonder pharmaceutical causes so many deaths every year when doctors don’t listen, pay attention, investigate, and do proper scientific testing! I am guiding her care because no one else will. It’s infuriating. Why am I left trying to figure this out? I am the least qualified person to do so!

They wanted to blame a stomach bug and send her home. I am sorry, stomach bugs don’t do this.

Ugh, I am so fed up with it all. We both just want to go home but I can’t let that happen until I am reasonably sure she will be safe.


#17

Hanging in there with you in spirit. So been there, So done that. It sucks. I had resorted to video recording episodes of my daughter’s to show ignorant and arrogant docs. It has helped some.
Much love to you both.


#18

Oh I think you posted on my blog. Thanks again Sheila!


#19

Libby just had an episode and the EEG identified it as an XL spike, a hall marker of petite mal seizures. We gave her her risperidone meds about an hour ago. I don’t know for sure but it’s the first time I know of that the EEG registered anything. Right before it she felt nauseous and like she was going to throw up. It’s the same symptoms she’s been having for the last ten days. So could the medication be causing or was this an issue all along and we didn’t know it? I find it odd that she was fine all day and we administer her night meds at a higher dosage and she immediately starts to feel worse.

I no longer feel crazy. Now I am terrified and trying not to jump to conclusions. My ex husband had petit mal seizures so I understand that illness better than the others. But it means this just got a hell of a lot more complicated. God help me.


#20

Okay, so we got discharged this morning. EEG was declared by a neurologist to be normal, including the few episodes I highlighted. So we’ve possibly ruled out seizures as a cause. We have a PCP appt, our cardiologist appt tomorrow, and an urgent referral to a new psychiatrist. I’m done with the idiot I’ve been dealing with. Between the attempt to diagnose her as bipolar, him blowing off my concerns, and this health crisis, I don’t trust him at all. Here’s hoping the next psychiatrist actually does something more than guess at it and actually talks to ME before trying to diagnose her.

I’m still concerned the meds are the cause of her symptoms but I can’t rule out some unrelated physical cause that was undiscovered prior. Maybe she wasn’t as physically healthy as I have always thought. Maybe I missed something. We’re also getting her established with a new PCP (her prior one didn’t want to be involved, said it was “beyond his practice”.)

For the time being, we’re back to waiting for the next crisis and hoping for answers to come. The one thing we know after this weekend, without a doubt, is something’s not right. We just haven’t figured out what yet.